HHV-6 Encephalitis Presenting With Severe SIADH and CO₂ Narcosis in Non-Transplant Smoldering Adult T-Cell Leukemia/Lymphoma.
Kana Tateishi, Toyoshi Yanagihara, Ryoma Kawabata et al.
✦ AI-curated · Sources linked
Case in brief
A 55-year-old woman with smoldering adult T-cell leukemia/lymphoma (ATLL), treated with systemic corticosteroids for suspected HTLV-1-associated uveitis, was admitted with pulmonary infection. After pulmonary findings improved with antimicrobial and antifungal therapy, she developed nausea, impaired consciousness, and severe SIADH-associated hyponatremia (serum sodium 113 mmol/L). Consciousness remained impaired after sodium correction. Cerebrospinal fluid was positive for HHV-6 DNA, and MRI showed bilateral cortical and limbic abnormalities, supporting HHV-6 encephalitis. She received ganciclovir and supportive treatment, later requiring mechanical ventilation for hypercapnic respiratory failure with CO₂ narcosis. Her neurologic and respiratory status improved, and she was discharged on hospital day 53.
What made this case unusual
Severe SIADH-associated hyponatremia was a prominent early clue to HHV-6 encephalitis in a non-transplant patient with smoldering ATLL; impaired consciousness persisted despite sodium correction.
Diagnostic / clinical pearl
In a corticosteroid-exposed patient with ATLL and opportunistic infection, new neurologic symptoms with severe SIADH should prompt consideration of HHV-6 encephalitis, even without a transplant history.
Why it matters
The case highlights that HHV-6 encephalitis can occur outside the post-transplant setting and that recognizing it may support timely antiviral treatment.